• Jo Anne Dalke Jo Anne Dalke
    April 29, 2008
    I have osteopenia and am taking Actonel. My chiropractor said he recommends a good Calcium with D.
    Jo Anne Dalke Jo Anne Dalke
    April 29, 2008

    My chiropractor suggests a good Calcium tablet with vitamin D added to his sisters and to his mother.  Since my osteopenia is only slight, why can't I just continue with the Calcium/D?   There has been no noticeable advancement of the osteopenia.  Actonel is pricey, and I am on a very limited budget.  I have recently read adverse information on the other medications for osteoporosis. Your input would be appreciated.

    READ MORE

FROM OUR EXPERTS

  • Lila de Tantillo
    Health Guide
    May 01, 2008
    Lila de Tantillo
    Health Guide
    May 01, 2008

    Thanks so much for your excellent question! When one has osteopenia, there is often considerable discussion and even disagreement on the best course of action -- and whether that should include prescription medication. In this situation it is important to consider other factors in addition to DXA score, such as risk factors (such as, do you smoke or drink excessively? what is your exercise level? do you have a family history of fractures and/or osteoporosis? what is you age?) In addition, doctors can now use a new tool falled FRAX to calculate your potential risk of fracture (read more about FRAX elsewhere on this site). At the end of the day it is a judgment call best made in close consultation with a specialist. And regardless of whether you continue with Actonel, calcium plus Vitamin D is definitely a great suggestion on you chiropractor's part.


FROM OUR COMMUNITY

You should know Answers to your question are meant to provide general health information but should not replace medical advice you receive from a doctor. No answers should be viewed as a diagnosis or recommended treatment for a condition. Content posted by community members does not necessarily reflect the views of Remedy Health Media, which also reserves the right to remove material deemed inappropriate.